We all carried on as best we could, going for walks, visiting with friends and keeping the pesky squirrels on their toes. At a party we hosted, one of our guests performed reiki on Kona, he absolutely zened out – it was magical to see him so relaxed. That night he needed no painkillers to sleep.
In late November the signs were getting obvious, he was straining more and more, and he was restless in his sleep. Turning, twirling in his bed, and grunting with each new position.
One morning Kona crawled into bed with us, he lay with his back to me and I spent the next two hours running my hands through his luxurious coat and white blaze which is so soft. He was relaxed and snoozing, I hugged him tight and kept thinking this is a magical moment and thanked the universe for giving it to us.
We spoke with our vet and set up a weekly call where he would ask us a series of questions related to Kona’s physical wellbeing and emotional state. Our job was to agree, disagree or say a change had been observed. In the meantime, he was prescribed Metacam as pain management to be given as needed. At first we gave him one at night to ensure he had a good sleep and also added canned pumpkin to each meal to help keep things moving and reduce the straining as much as possible.
By early December though, he was starting to do a little dance when he tried to sit down. He was feeling discomfort, within a week he was going from spot to spot trying to get comfortable and not having any luck. We increased the Tramadol frequency, but it appeared to only take the edge off the pain. Another week went by and I could see he was having trouble with his back right leg. Our vet made a house call to take a look and he said the tumour was pushing his colon into a hard right turn and that was pressing on the nerve to that leg, he was in pain. A new drug was recommended which is targeted specifically for nerve pain.
The first dose of the drug sent him into such a deep sleep, he remained in bed for 14 hours, got up, ate and slept another 3 hours. This dose was too high, so we reduced it and tried to manage the in between time with the Tramadol. He also started suffering from nausea, a common side effect of the medication, so we tried feeding him smaller portions more often.
He was still eager to go for walks, but couldn’t go as far. We could see him struggling and relying on his front legs and chest strength to complete shorter walks.